The Vestibular Migraine Community

Trouble tolerating tablets


#1

Hi all.

Ever since I’ve had this balance problem I’ve run into this same issue. Basically any antidepressant I try on a dose above bare minimum I can tolerate for about three weeks before I get hit with massive nausea and strange side effects. It’s usually so bad I have to lower dose or come off the tablet. The trouble is this time I was raising nortriptyline and it was beginning to help my vertigo but sure enough three weeks came around and it’s hit me last night and today. It’s such an awful feeling I’m not sure wether to try force myself through it or if doing so will damage me somehow or make migraines worse. It’s like a constant motion sick feeling even when still.

Has anyone else has this? Doctors look at me like I’m crazy when I tell them


#2

Matt almost certainly this is breakthrough symptoms, not the Nori. Unfortunately the drugs don’t protect you from them 100%. I’ve had absolutely horrendous breakthrough symptoms even on the miracle drug Ami. Once I had such a bad attack at work I almost had to crawl home.i can’t imagine how much worse this attack might have been without the Ami though!

Persevere. What dose are you on now?


#3

This is the fourth tablet it’s happened on this year, I can almost set my watch by it lol. I just think my migraine is very sensitive, even magnesium set me off. Im up to 40mg now. Visual rocking gone by about 50% but still hard to walk around too much. Its very up and down how well I am on a given day. I’ll try perseverance with nortriptyline I guess.


#4

Visual rocking went for me within 10mg ot Ami. You are very unlucky.

If you were to give up the meds it’s very likely your symptoms would escalate. You could try lowering your dose and bringing it back up again to see what happens, but do you really want the whole symptom spectrum in full force again?

Like I said to Space_Cadet, keep an open mind on the etioligy of ‘Vestibular Migraine’. I doubt it’s only a ‘migraine’ issue. Thus expect symptoms that won’t be fully resolved even though you have brain spasms under control. I used to get 14 hour migraine attacks. I don’t miss them!!


#5

Matt I did really well on 10mg nortriptyline but tried to increase the dose as advised only to find that I had the most horrendous violent stomach cramps at 20mg so I immediately reduced the dose back down to 10mg which is what I am on now together with 25mg topiramate in two split doses so the supply is constant, no dips or highs. That combination has worked really well. I would suggest that you go back to 10mg of nortriptyline at night for at least a fortnight and see what happens. My doctor told me to increase both drugs but I listened to my body and stopped at the smallest dose of both because they had the desired effect and the doctor was delighted.

Good luck and be your own advocate, you know your body best.


#6

Yep Ami is the same. Really messes with digestion. One of the reasons I didn’t go above 20mg but I was lucky to get the relief there that I did.

Margaret what improvements did you experience when you started topiramate?


#7

Hi James. Everything just got better. No more vomiting, no more spinning, no more falling over, I can walk in a straight line, the ground stopped bouncing, I can put my shopping away without being sick, can hoover, dust, clean the bathroom, read my music without brain fog, basically enjoy a normal life again! I am so so grateful for my meds as you can tell.

I still have tinnitus 24/7 both high pitched and pulsatile and I still have some motion intolerances but that has been a lifelong problem. I have occasional breakthrough symptoms when I overdo things but I have other illnesses which doesn’t help much but from a VM point of view I am so so much better and I really was a total wreck before meds.


#8

That’s fantastic, Margaret. Especially considering the years you spent without them. We must be very grateful for the medical therapy! The lack of spinning is really interesting!

I suspect the meds in combination with your love of walking was a killer combo.

I will never look at hoovering as a chore any more :slight_smile:


#9

Oh I forgot, I can walk over 100 steps WITH MY EYES CLOSED whereas before if I closed my eyes I fell straight away to the right, AND I can walk backwards!!!


#10

Haha. Go you!


#11

@Revolving Hi Margaret, long time no talk. I saw a new neuro today who wants me to try Topomax (again), this time starting with the capsule I can sprinkle over my food at 15 mg. As you know I’ve been so medicine sensitive so I’m pretty scared and not sure about it yet. But I did think of your success with the Topomax that you noted in this post. Did you have any side effects from Topomax, especially while starting? If so, how long did they last? Thanks! I hope you’re continuing to have success and are feeling better!


#12

Hello Jess I had absolutely no issue apart from a slight increase in ear fullness which was annoying more than anything and that is better by taking hemp seed oil, no idea why! As you know I do split my 25mg dose into two equal doses of 12.5mg exactly 12 hours apart so I have a constant same level of the med in my system, no peaks or troughs so maybe this helps. I can honestly say topiramate has changed my life for the better as far as VM goes so please give it a go. You can always sprinkle half of your capsule in the morning and the other half 12 hours later to give your body the best chance. In your case that will be a teeny weeny dose so sit back and hopefully feel the benefit of no more spinning etc! I hope it works well for you too. Please keep me posted.


#13

@Revolving Thanks for your reply! This gives me some hope. The new neuro wants me on Magnesium for at least 2 weeks first, so I’ll be doing that first. I’m having some increased anxiety, which is partly around the medicine issues but I also think is Xanax related. I’ve been on the same Xanax dose for probably 5.5 years now and haven’t increased. I’ve been fighting it so much as I don’t want to increase it, but I think I’m starting to see some increased anxiety between doses and it’s not as effective for the anxiety in general. I may need to try Lexapro or something to help the anxiety, unless the magnesium helps a bit. I have heard some people say that magnesium helps their anxiety. I can pretty much tell the anxiety is Xanax related because it seems more physiological and just a feeling that I can’t relax. But the Topamax is still on the table, I’ll see how the anxiety goes over the next few weeks. I’ll keep you posted! :slight_smile: